Can Celexa Cause Involuntary Muscle Jerks?
Yes, Celexa (citalopram) can definitively cause involuntary muscle jerks (myoclonus), and this is a recognized adverse effect documented in both FDA labeling and clinical guidelines.
Evidence from FDA Drug Labeling
The FDA label for Celexa explicitly lists myoclonus as a postmarketing adverse event temporally associated with citalopram treatment 1. Additionally, the label documents involuntary muscle contractions as an infrequent adverse event occurring in clinical trials 1. This represents the highest level of regulatory evidence linking citalopram to jerking movements.
Clinical Context and Mechanisms
When Myoclonus Occurs with Citalopram
Myoclonus associated with citalopram can occur in two distinct clinical scenarios:
1. As part of Serotonin Syndrome - The most serious presentation where myoclonus appears alongside:
- Mental status changes (confusion, agitation, anxiety)
- Neuromuscular hyperactivity (tremors, clonus, hyperreflexia, muscle rigidity)
- Autonomic hyperactivity (hypertension, tachycardia, diaphoresis, shivering)
This is particularly likely when citalopram is combined with other serotonergic drugs 2, 3. Myoclonus is the most common clinical finding in serotonin syndrome, occurring in 57% of cases 3.
2. As an isolated adverse effect - Myoclonus can occur with citalopram monotherapy, particularly:
- In patients with hepatic impairment (reduced drug clearance) 4
- At higher doses
- As a manifestation of drug-induced movement disorder 5, 6
Evidence Quality
A 2025 systematic review of drug-induced myoclonus classified citalopram as having Level A evidence (the highest grade) for causing myoclonus, based on multiple case reports and clinical documentation 5. This places citalopram among SSRIs with the strongest evidence for this adverse effect, alongside escitalopram, paroxetine, and sertraline 5.
Clinical Recognition
Key distinguishing features to assess:
- Timing: Myoclonus typically develops within 24-48 hours after starting citalopram or increasing the dose 2
- Pattern: Can be focal, multifocal, or generalized jerking movements 7
- Associated symptoms: Look for other signs of serotonin excess (tremor, hyperreflexia, clonus, diaphoresis) 3
- Drug interactions: Review all medications for other serotonergic agents (other antidepressants, tramadol, triptans, dextromethorphan, St. John's wort) 2
Management Algorithm
If myoclonus develops on citalopram:
Assess severity and associated symptoms
For isolated myoclonus:
For suspected serotonin syndrome:
- Discontinue all serotonergic agents immediately 3
- Provide supportive care (IV fluids, benzodiazepines for agitation, external cooling for fever) 3
- Consider cyproheptadine (serotonin antagonist) for moderate-to-severe cases 3, 9
- Severe cases may require ICU admission, intubation, and neuromuscular paralysis 3
Important Caveats
- Hepatic impairment increases risk: Patients with liver disease have reduced citalopram clearance and are at higher risk for myoclonus 4
- Dose-dependent effect: Higher doses of citalopram carry greater risk
- Drug interactions are critical: Always review the complete medication list, including over-the-counter products and supplements 2
- Don't confuse with other movement disorders: Myoclonus differs from tremor (rhythmic oscillation) and should be distinguished from seizure activity if severe
The bottom line: Myoclonus is a recognized adverse effect of citalopram that requires prompt recognition and appropriate management, ranging from dose adjustment for isolated cases to emergency intervention for serotonin syndrome.